Alert archive / South Dakota / High Wind Warnings in 2020

High Wind Warning 10, NWS Rapid City, SD

November 13, 20205 counties in South Dakota; Campbell County, Crook County, Wyoming

NWS Rapid City, SD issued this high wind warning at Nov 13, 2020, 2:14 PM MST for 5 counties in South Dakota; Campbell County, Crook County, Wyoming. It took effect at Nov 13, 2020, 4:25 PM MST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 2:14 PM MST (21:14 UTC)
In effect from
Nov 13, 2020, 4:25 PM MST
Expired
Nov 14, 2020, 2:08 PM MST
In force
22 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Harding County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Campbell County, WY, Crook County, WY

The radar

The Rapid City radar (KUDX), 94 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Nov 13, 1:56 PM MST, 18 minutes earlier.

Area forecast discussion, Nov 13, 1:56 PM MST, 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
156 PM MST Fri Nov 13 2020

.DISCUSSION...(This Evening Through Friday)
Issued at 134 PM MST Fri Nov 13 2020

Water vapor shows upper ridge shifting out of the Northern Rockies
into the Northern Plains, with deep upper trof over the Pac NW. At
the surface, pressure falls continue to strengthen across the
region as lee trof advances into eastern MT/WY. Temps have warmed
nicely today with breezy south/southwest winds pushing temps
through the 40s/50s early this afternoon under mostly sunny skies.
Main forecast issue remains the strong wind potential through
Saturday.

Trof continues shifting east tonight, with a 5-6mb pressure
gradient developing across the Black Hills and some boundary
layer winds of 50+ knots. Potential is fairly high for a
developing mountain wave this evening and southwest winds gusting
over 50 knots in the favored downslope areas of the northern
Black Hills and adjacent foothills from Spearfish through
Piedmont, so will upgrade the High Wind Watch to a Warning. Still
some question as to whether the stronger winds can descend to the
surface in downslope areas of the central Black Hills into higher
elevations of western Rapid City, but enough potential to include
in a High Wind Warning. Mountain wave should diminish well before
daybreak as winds veer westerly ahead of approaching cold front.

Cold front moves through early on Saturday, with cold advection
and mixing placing the best potential for Warning criteria wind
along and north of I-90 in both northeast WY and western SD.
Outside of the Warning area, will issue a Wind Advisory that
includes the remainder of the western/central SD plains and
foothills. Winds will decrease Saturday evening. Some rain/snow
showers expected on Saturday, with some minor accumulations in
upslope areas of the Black Hills.

After Saturday, upper ridge slowly builds into the region and will
bring dry and warmer temps through at least the middle of next
week. Warmest temps looks to be next Wednesday with highs into the
60s, and possible even some 70s south/east of the Black Hills.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1106 AM MST Fri Nov 13 2020

Strong southwesterly winds of 20 to 40 mph, with gusts to 60 mph,
will continue across northeastern WY into this evening. Downslope
winds may gust to 60 mph over the northern Black Hills and along
the foothills. This will create low level wind shear over the
plains, including KRAP.

&&

.FIRE WEATHER...
Issued at 134 PM MST Fri Nov 13 2020

Elevated to near critical fire weather conditions have developed
across much of the region today with some gusty southwest winds.
Gusty southwest winds will continue through tonight, especially
across northeast WY into the Black. Favored downslope areas of the
northern Black Hills and adjacent foothills have the potential to
see winds gusting near of over 60 mph this evening into the early
morning hours before diminishing. A cold front will bring strong
and gusty northwest winds to much of the region on Saturday along
with RH down into the 20 to 35 percent range. Dry conditions with
warmer temperatures will spread across the area next week with an
upper ridge building in.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM MST /10 AM CST/ to 8 PM MST /9 PM CST/
     Saturday for SDZ014-025>027-030-032-041>044-046-047-049-072-
     074.

     High Wind Warning from 9 AM to 8 PM MST Saturday for SDZ001-002-
     012-013-031-073.

     High Wind Warning from 6 PM this evening to 2 AM MST Saturday
     for SDZ024>026-028-072.

WY...High Wind Warning from 9 AM to 8 PM MST Saturday for WYZ054-056-
     071.

     High Wind Warning until 5 AM MST Saturday for WYZ055.

&&

DISCUSSION...Johnson
AVIATION...MLS
FIRE WEATHER...Johnson
Hazardous weather outlook, Nov 13, 5:16 AM MST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
516 AM MST Fri Nov 13 2020

SDZ001-002-012>014-026-030>032-043-046-047-049-073-074-WYZ071-
141230-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Mellette-
Todd-Tripp-Southern Meade Co Plains-Hermosa Foot Hills-
Northeastern Crook-
516 AM MST Fri Nov 13 2020 /616 AM CST Fri Nov 13 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very strong winds are possible Saturday, behind a cold front. See
the High Wind Watch for the latest information.

Combined with the very strong winds, low relative humidity will
result in Very High to Extreme Fire Danger on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-072-WYZ055-141230-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Campbell-
516 AM MST Fri Nov 13 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Very strong southwesterly winds are expected this afternoon and
overnight across southern Campbell County. See the High Wind
Warning for the latest information.

Tonight, very strong downslope winds will be possible across the
northern Black Hills and foothills. See the High Wind Watch for
the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very strong winds are possible Saturday over the foothills. See
the High Wind Watch for the latest information.

Some light snow will be possible in the Black Hills on Saturday,
with accumulations of one to three inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041-042-044-141230-
Southern Foot Hills-Fall River-Oglala Lakota-Bennett-
516 AM MST Fri Nov 13 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota.

.DAY ONE...Today and Tonight

Low relative humidity and breezy winds will result in Very High
Fire Danger today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds will be possible behind a cold front on Saturday. Combined with
the strong winds, low relative humidity will result in Very High
to Extreme Fire Danger on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ028-029-WYZ054-056>058-141230-
Central Black Hills-Southern Black Hills-Northern Campbell-
Western Crook-Wyoming Black Hills-Weston-
516 AM MST Fri Nov 13 2020

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very strong winds are possible Saturday, behind a cold front. See
the High Wind Watch for the latest information.

Some light snow will be possible in the Black Hills on Saturday,
with accumulations of one to three inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 8:20 PM MSTHigh Wind WatchUNRLawrence, Meade, Pennington18 hr
Nov 13, 2:26 AM MSTHigh Wind WatchUNRButte, Harding, Lawrence, Meade, Pennington, Perkins12 hr
Nov 13, 2:26 AM MSTHigh Wind WarningUNRCuster, Lawrence, Meade, Pennington36 hr
Nov 13, 2:14 PM MSTWind AdvisoryUNRBennett, Butte, Custer, Fall River, Haakon, Harding and 10 more32 hr

Nearby

High Wind Warnings in South Dakota, 2020High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.